Encephalopathy (Brain Disease)

Author: OncoLink Team
Last Reviewed:

What is it?

Encephalopathy is brain damage, disease, or malfunction. In cancer patients, encephalopathy can be caused by: 

  • Chemotherapy.
  • Radiation therapy.
  • Cancer itself.  

Chemotherapy-induced encephalopathy typically occurs shortly after receiving chemotherapy and tends to improve over time. Common symptoms are:

  • Insomnia.
  • Anxiety.  
  • Agitation.
  • Depression. 
  • Drowsiness. 
  • Confusion.  
  • Headache.

Radiation-induced encephalopathy may occur during radiation treatment that includes the brain. It can also occur as a late-effect of treatment, presenting months to years after treatment has ended. Acute onset encephalopathy will often resolve over time. Signs of acute radiation encephalopathy are headache, nausea and vomiting. Late-onset radiation encephalopathy is generally caused by permanent damage from the initial radiation therapy. Signs of late-onset encephalopathy are:

  • Memory loss. 
  • Confusion.
  • Cognitive dysfunction. 
  • Gait (walking) abnormalities. 
  • Urinary incontinence.

These symptoms often mimic the signs of the original cancer diagnosis.

How is it managed?

Management of encephalopathy involves supportive care and symptom control. There are a variety of specific treatments for encephalopathy and what you are prescribed depends on what is causing your encephalopathy. Your care team may suggest medications, changes to your diet, dialysis, surgery, and therapy. 

When should I contact my care team?

If you are experiencing symptoms of encephalopathy, contact your care team right away.  

References

Baker M, Markman M, Niu J. Cyclophosphamide-induced severe acute hyponatremic encephalopathy in patients with breast cancer: report of two cases. Case reports in oncology. 2014;7(2):550-4.

Le EM, Loghin ME. Posterior reversible encephalopathy syndrome: a neurologic phenomenon in cancer patients. Current oncology reports. 2014;16(5):383.

Lyros E, Walter S, Keller I, Papanagiotou P, Fassbender K. Subacute reversible toxic encephalopathy related to treatment with capecitabine: a case report with literature review and discussion of pathophysiology. Neurotoxicology. 2014;42:8-11.

National Institute of Neurological Disorders and Stroke. Encephalopathy Information Page. 2019. Found at: https://www.ninds.nih.gov/Disorders/All-Disorders/Encephalopathy-Information-Page

Sawaya R, Radwan W, Hammoud S. Benign reversible encephalopathy syndrome after bevacizumab therapy for metastatic ovarian cancer. Medical oncology. 2014;31(2):831.

Sharma BC, Sharma P, Lunia MK, Srivastava S, Goyal R, Sarin SK. A randomized, double-blind, controlled trial comparing rifaximin plus lactulose with lactulose alone in treatment of overt hepatic encephalopathy. The American journal of gastroenterology. 2013;108(9):1458-63.

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
W
X
Y
Z
#
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 

Blogs

November 29, 2010

Would You Want to be in the Box?

by Rodney Warner, JD


Feedback?

Thank you for your feedback!